Rocky Mountain Journal of Mathematics

Well-posedness of semilinear strongly damped wave equations with fractional diffusion operators and $C^0$ potentials on arbitrary bounded domains

Joseph L. Shomberg

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We examine the well-posedness of a strongly damped wave equation equipped with fractional diffusion operators. Ranges on the orders of the diffusion operators are determined in connection with global well-posedness of mild solutions or the global existence of weak solutions. Local existence proofs employ either semigroup methods or a Faedo-Galerkin scheme, depending on the type of solution sought. Mild solutions arising from semigroup methods are either analytic or of Gevrey class; the former produce a gradient system. We also determine the critical exponent for the nonlinear term depending on the orders of the fractional diffusion operators. Thanks to the nonlocal presentation of the fractional diffusion operators, we are able to work on arbitrary bounded domains. The nonlinear potential is only assumed to be continuous while satisfying a suitable growth condition.

Article information

Rocky Mountain J. Math., Volume 49, Number 4 (2019), 1307-1334.

First available in Project Euclid: 29 August 2019

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 35L71: Semilinear second-order hyperbolic equations 35L20: Initial-boundary value problems for second-order hyperbolic equations
Secondary: 35Q74: PDEs in connection with mechanics of deformable solids 74H40.

Nonlocal diffusion semilinear strongly damped wave equation global well-posedness uniqueness weak solutions mild solutions regularity $C^0$ potential.


Shomberg, Joseph L. Well-posedness of semilinear strongly damped wave equations with fractional diffusion operators and $C^0$ potentials on arbitrary bounded domains. Rocky Mountain J. Math. 49 (2019), no. 4, 1307--1334. doi:10.1216/RMJ-2019-49-4-1307.

Export citation


  • D. Adams and L.I. Hedberg, Function spaces and potential theory, Grundlehren der Math. Wiss. 314, Springer, Berlin (1996).
  • G. Akagi, G. Schimperna and A. Segatti, Fractional Cahn-Hilliard, Allen-Cahn and porous medium equations, J. Diff. Eq. 261 (2016), no. 6, 2935–2985.
  • F. Andreu-Vaillo, J.M. Mazón, J.D. Rossi and J.J. Toledo-Melero, Nonlocal diffusion problems, Mathematical Surveys and Monographs \bf165, American Mathematical Society, Real Sociedad Matemática Española (2010).
  • J.M. Ball, Strongly continuous semigroups, weak solutions and the variation of constants formula, Proc. Amer. Math. Soc. 63 (1977), no. 2, 370–373.
  • ––––, Global attractors for damped semilinear wave equations, Discrete Contin. Dyn. Syst. 10 (2004), no. 2, 31–52.
  • K. Bogdan, K. Burdzy and Z.-Q. Chen, Censored stable processes, Probab. Theory Related Fields 127 (2003), no. 1, 89–152.
  • M. Bonforte, Y. Sire and J. L. Vázquez, Existence, uniqueness and asymptotic behaviour for fractional porous medium equations on bounded domains, Discrete Contin. Dyn. Syst. 35 (2015), no. 12, 5725–5767.
  • M. Bonforte and J. L. Vázquez, Quantitative local and global a priori estimates for fractional nonlinear diffusion equations, Adv. Math. 250 (2014), 242–284.
  • A.N. Carvalho and J.W. Cholewa, Attractors for strongly damped wave equations with critical nonlinearities, Pacific J. Math. 207 (2002), no. 2, 287–310.
  • ––––, Local well posedness for strongly damped wave equations with critical nonlinearities, Bull. Austral. Math. Soc. 66 (2002), no. 3, 443–463.
  • S.P. Chen and R. Triggiani, Gevrey class semigroups arising from elastic systems with gentle dissipation: the case $0\le\alpha\le\frac{1}{2}$, Proc. Amer. Math. Soc. 110 (1990), no. 2, 401–415.
  • C.G. Gal, On the strong-to-strong interaction case for doubly nonlocal Cahn-Hilliard equations, Discrete Contin. Dyn. Syst. 37 (2017), no. 1, 131–167.
  • C.G. Gal and M. Warma, Reaction-diffusion equations with fractional diffusion on non-smooth domains with various boundary conditions, Discrete Contin. Dyn. Syst. 36 (2016), no. 3, 1279–1319.
  • P.J. Graber and I. Lasiecka, Analyticity and Gevrey class regularity for a strongly damped wave equation with hyperbolic dynamic boundary conditions, Semigroup Forum 88 (2014), 333–365.
  • J.K. Hale, Asymptotic behavior of dissipative systems, Math. Surveys and Monographs \bf25, Amer. Math. Soc. (1988).
  • A. Haraux and M. Ôtani, Analyticity and regularity for a class of second order evolution equations, Evol. Equ. Control Theory 2 (2013), no. 1, 101–117.
  • J.L. Lions, Quelques méthodes de résolution des problèmes aux limites non linéaires, Dunod, Paris (1969).
  • M.A. Meyers and K.K. Chawla, Mechanical behavior of materials, 2nd ed., Cambridge University Press (2008).
  • V. Pata and M. Squassina, On the strongly damped wave equation, Comm. Math. Phys. 253 (2005), no. 3, 511–533.
  • V. Pata and S. Zelik, Smooth attractors for strongly damped wave equations, Nonlinearity 19 (2006), no. 7, 1495–1506.
  • A. Pazy, Semigroups of linear operators and applications to partial differential equations, Applied Math. Sci. \bf44, Springer, New York (1983).
  • M. Renardy and R.C. Rogers, An introduction to partial differential equations, 2nd ed., Texts in Applied Math. \bf13, Springer, New York (2004).
  • H. Tanabe, Equations of evolution, Pitman, London (1979).
  • J. L. Vázquez, Recent progress in the theory of nonlinear diffusion with fractional Laplacian operators, Discrete Contin. Dyn. Syst. Ser. S 7 (2014), no. 4, 857–885.
  • M. Warma, The fractional relative capacity and the fractional Laplacian with Neumann and Robin boundary conditions on open sets, Potential Anal. \bf42 (2015), no. 2, 499–547.
  • S. Zheng, Nonlinear evolution equations, Monographs and Surveys in Pure and Applied Mathematics 133, Chapman & Hall/CRC, Boca Raton, FL (2004).